Did you automatically sing that title as “talking bout my Generation”? That’s what I was aiming for!
I want to talk about Mental Illness today and the meds I take. I’m not ashamed to say I have Bipolar Disorder but I know there is a huge stigma around having a mental illness and talking about it. There are far too many people who grew up believing you should keep things like that hush hush because it would ruin your reputation, and that of your family if you said anything. People were put away in homes and hospitals who were severely mentally ill, or stories were told about “crazy Aunt Gladys” or “weird Uncle Marvin” and you knew you weren’t supposed to either hear them or repeat them.
Things are changing thank God, and I’ve never been afraid to just come out and say “I am Bipolar” in conversation. It’s a part of me, so why would I hide it? It was actually a relief to finally have a diagnosis because then I knew what those manic highs and depressing lows were all about. Do I like the highs and lows? Sometimes. They can be exciting, and energizing and fun. They can also be ugly and messy and scary. But the overall thing about having BD is that it’s uniquely a part of me. Take it away, and I would be so different. Less courageous. Less outgoing. Less interesting. Less, less, less….
One difficult thing about having a mental illness is the issue of being on medications. What you’re trying to do is balance the chemicals in your brain called Serotonins. Finding the right balance is a tricky business and can sometimes take years. I know people who have been on up to 17 different medications at various times, just trying to find the right combo that works for them. I’ve been lucky in that I was put on Seroquel when I was first diagnosed and it worked well for me for a long time.
It wasn’t until late 2016 when I started experiencing the auditory hallucinations – I could hear music when others couldn’t, and I knew something was going on. I saw a Psychiatrist to rule out any new mental illnesses, and then Dr. Leong recommended the MRI and EEG I’ve talked about in earlier posts. We also decided to switch the Seroquel to something new and that’s when I started taking the Abilify.
I was nervous about taking it at first because of the list of side effects. I am bolding the ones I’ve experienced so far:
- weight gain;
- blurred vision;
- nausea, vomiting, changes in appetite, constipation;
- drooling (mild, at night);
- a headache, dizziness, drowsiness, feeling tired;
- anxiety, feeling restless;
- sleep problems (insomnia);
- cold symptoms such as stuffy nose, sneezing, sore throat.
Now, why can’t Drug Manufacturers automatically make a drug with weight LOSS as a side effect?? Why is weight GAIN always the big one listed (haha). Seriously…what are they putting in there…hot dogs?? Milkshakes? Okay, I’d take it in milkshake form (I LOVE milkshakes!), but I just don’t understand this. It must be a filler of some kind. Then there’s drooling. What the hell kind of side effect is that??? DROOLING??? Who thinks these things up?
“Do ya think we should make people drool with this one?”
“Oh yeah…we haven’t added that one in a long time. I bet people miss that side effect…yeah, let’s add it”.
*snork* Right! Okay, so now, I’m fat and drooling. How else can we make this attractive? Oh, I know…let’s make me constipated too! And then we’ll make me super tired, but add in insomnia, so I can’t sleep!! Mwaaaahaaahaaahaaahaaaaa
Yeah…that’s about what it feels like. Seriously, I don’t understand why half these side effects are considered acceptable, but we go ahead and take them, because the side effects are worth the overall benefit of the drug itself. And what benefit am I getting from the Abilify? Well for one thing. I have energy again. And an interest in life. I’m not spending 90% of my day sleeping. I’m doing the household chores again. I’m getting together with friends again – socializing. I’m still in chronic pain, but my brain is in such a better place that I’m managing my pain better. Could I go back to work in this condition? No, not a chance. My pain and fatigue still wipe me out, and I can only manage small chunks of all of these things, broken up throughout the day, but the fact is, I am able to do them again.
I don’t know how long it went on for, but most of my days on Seroquel were spent either in bed sleeping or in my recliner, playing on the computer. I would aimlessly shift between Facebook and a select few other websites I frequent, like Pinterest, some contest sites and game sites where I enjoy solitaire or various slot machines (not for real money). I still do that now, but it’s in between all the other things I’ve found interest in again. I also tend to do a lot of online shopping. Too much, and this can be part of my mania cycle of BD as well. My husband never says anything as long as I record my transactions in our financial system. But I’m doing other things like crafting again, and I’m making cards again for birthdays and stuff, and I want to learn to crochet again (I was just starting to learn and then boom!, totally lost interest when I started having trouble with the Seroquel and didn’t KNOW I was having trouble with it).
Now, here is the list of SEVERE side effects of Abilify. Again, I am bolding the ones I’ve experienced so far:
Call your doctor at once if you have:
- severe agitation, distress, or restless feeling;
- twitching or uncontrollable movements of your eyes, lips, tongue, face, arms, or legs (very rare and only for a moment);
- mask-like appearance of the face, trouble swallowing, problems with speech;
- seizure (convulsions);
- thoughts about suicide or hurting yourself;
- severe nervous system reaction–very stiff (rigid) muscles, high fever, sweating, confusion, fast or uneven heartbeats, tremors, feeling like you might pass out;
- low blood cell counts–sudden weakness or ill feeling, fever, chills, sore throat, swollen gums, painful mouth sores (I get inflamed tastebuds), red or swollen gums, skin sores, cold or flu symptoms, cough, trouble breathing; or
- high blood sugar–increased thirst, increased urination, hunger, dry mouth, fruity breath odor, drowsiness, dry skin, weight loss **oh LOOK! There’s my weight loss, but look what I have to go through to get it!! 😦
Because I have Type 2 Diabetes, I have to be extra careful in taking this medication. I need to check my blood on a more frequent basis, to make sure I’m maintaining optimum blood sugar levels at all times. I currently inject 14 units of insulin at night only and have done so for about 3 years now. If I notice that my sugars are going quite high on this med, we may have to change that up, and that will be hard for me. I like the benefits of this drug, and I’m not sure I want to start experimenting with other medications.
So…what about you dear reader. Do you have a mental illness? Do you talk about it if you do? Why or why not? Do you know other people who experience prejudice because of a mental illness? How are they treated differently? Do you stand up for them? Advocate for them?
It’s a scary world out there for people with mental illnesses. We never know for sure who our allies are or where we can feel safe talking about our lives and what we experience until we start talking to others. I make myself a safe haven. I talk about my mental illness so others know they can be safe and vulnerable around me. If you need someone to talk to, contact me. Anything said to me stays private, even from my husband. If you’re on Facebook, look me up. Same with Messenger. Just put the words There Is Always Hope in the subject line, so I’ll know it’s not spam.
If you have anything you’d like to share here, please feel free to add a comment. I do moderate them, but only for spam…everything else gets posted. Thanks for reading and remember…
there is always hope